Format

Send to

Choose Destination
Clin Rev Allergy Immunol. 2013 Aug;45(1):97-108. doi: 10.1007/s12016-012-8348-5.

Late-onset inflammatory adverse reactions related to soft tissue filler injections.

Author information

1
Ageing and Systemic Autoimmune Diseases Research Unit, Service of Internal Medicine-I, Aging Basic Research Unit, Molecular Biology and Biochemistry Research Centre for Nanomedicine (CIBBIM-Nanomedicine), Vall d'Hebron University Hospital, Barcelona, Spain. jalijotas@vhebron.net

Abstract

An ever-increasing number of persons seek medical solutions to improve the appearance of their aging skin or for aesthetic and cosmetic indications in diverse pathological conditions, such as malformations, trauma, cancer, and orthopedic, urological, or ophthalmological conditions. Currently, physicians have many different types of dermal and subdermal fillers, such as non-permanent, permanent, reversible, or non-reversible materials. Despite the claims of manufacturers and different authors that fillers are non-toxic and non-immunogenic or that complications are very uncommon, unwanted side effects do occur with all compounds used. Implanted, injected, and blood-contact biomaterials trigger a wide variety of adverse reactions, including inflammation, thrombosis, and excessive fibrosis. Usually, these adverse reactions are associated with the accumulation of large numbers of mononuclear cells. The adverse reactions related to fillers comprise a broad range of manifestations, which may appear early or late and range from local to systemic. Clinicians should be aware of them since the patient often denies the antecedent of injection or is unaware of the material employed. Most of these adverse effects seem to have an immunological basis, the fillers acting more as adjuvants than as direct T-cell activators, on a background of genetic predisposition. Their treatment has not been the subject of well-designed studies; management of both acute and systemic reactions is often difficult, and requires anti-inflammatory and occasionally immunosuppressive therapy. The clinical, pathological, and therapeutic aspects of inflammatory and immune-mediated late-onset adverse reactions related to soft tissue filler injections are thoroughly reviewed herein.

PMID:
23361999
DOI:
10.1007/s12016-012-8348-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center